The city of New Haven, Connecticut experienced a series of synthetic marijuana overdoses on Wednesday when as many as forty-seven individuals required emergency medical attention from adverse reactions to the drug.
Also known as K2 or Spice, synthetic marijuana is an ever-changing formula of artificial cannabinoids that are sprayed onto plant matter. Side effects can include paranoia, anxiety, palpitations, vomiting, seizures, and even death in some cases.
“This was a particularly odd, rare occasion where (there was) call after call for man down, obviously with symptoms of some kind of overdose,” New Haven Fire Department emergency medical technician Lt. Ernest Jones told the New Haven Register. “And at the time of getting that patient packaged and transported to the hospital, we’d see another immediately fall down, right there.”
“At that point, we’d go help that patient,” he said. “And while helping that patient, another person went down. So it became a domino effect.”
The first overdose reports started coming in Tuesday evening at New Haven Green, a privately-owned park and recreation area located in the downtown district. While the majority of the overdoses were taking place at the Green, more victims began to emerge in other parts of the city during the 24-hour period.
There were no deaths reported, but authorities arrested 37-year-old Felix Melendez who was out on parole and whom they believe to be connected to at least some portion of the overdoses, which they suspect were caused by K2 laced with Fentanyl.
A similar event occurred at the same park in early July when more than a dozen individuals overdosed on synthetic marijuana.